• Glaucoma, Pediatric Ophth/Strabismus, Uveitis

    Review of: The risk of uveitis due to prostaglandin analogs in pediatric glaucoma

    Bello N, LaMattina K, Minor J, et al. Journal of American Association for Pediatric Ophthalmology and Strabismus, June 2022

    Investigators reviewed retrospective chart data to determine if prostaglandin analog (PGA) treatment in children with glaucoma led to uveitis episodes.

    Study design

    In this US-based dual-center cohort study, medical records of 103 consecutive pediatric patients (147 eyes) treated with a PGA for glaucoma between January 1, 2012, and December 31, 2018, were reviewed. Patients with any form of glaucoma, including those with a prior history of uveitis, were included in the study. Chart data were reviewed for new or recurrent uveitis that occurred during the first year of PGA treatment.

    Outcomes

    In nearly all of the patients, PGA treatment did not lead to an episode of uveitis. Five patients with a documented prior history of uveitis had a unilateral episode of uveitis recurrence, with the most likely cause being a decrease in either immunosuppressive medications or topical steroids.

    Limitations

    Due to the retrospective nature of this study, the researchers were unable to evaluate whether PGAs increased the likelihood of uveitis recurrence or made steroid tapering more difficult.

    Clinical significance

    Increasing evidence in the literature suggests that PGAs are not the inflammatory trigger they once were thought to be. Results of this study indicate that in the large majority of pediatric patients with glaucoma, particularly those with no history of uveitis, PGAs can be used without concern of triggering a new episode of uveitis. In those patients with a history of uveitis, PGA use does not appear to be an independent risk factor for uveitis recurrence.